Hail, Pike
- When
- May 10, 2:46 PM EST to 2:48 PM EST
- Where
- Pike County, 2.76 mi S of Morgantown
- Measured
- 0.88 in hail
- Reported by
- Post Office
- Coordinates
- 39.090, -83.200
Showers and thunderstorms developed during the afternoon hours as a warm front lifted north across the region. The storms produced locally damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Showers and thunderstorms developed during the afternoon hours as a warm front lifted north across the region. The storms produced locally damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 10, 1:00 PM EST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 200 PM EDT TUE MAY 10 2016 .SYNOPSIS... CHANCES OF SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST TODAY AND TONIGHT...AS A WARM FRONT SLOWLY MOVES NORTH THROUGH THE AREA. AFTER A BRIEF PERIOD OF DRY CONDITIONS ON WEDNESDAY...A COLD FRONT WILL BRING ANOTHER CHANCE OF SHOWERS AND STORMS ON THURSDAY...WITH ANOTHER COLD FRONT FOLLOWING BEHIND ON FRIDAY NIGHT. BEHIND THESE FRONTS...COOLER AIR IS EXPECTED FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... INITIAL BAND OF SHOWERS CONTINUES TO SLOWLY PIVOT NORTHEAST ACROSS THE FORECAST AREA. SECOND AREA OF CONVECTION AHEAD OF A WELL DEFINED MID LEVEL CIRCULATION IS ALREADY MOVING INTO SOUTH CENTRAL INDIANA. BASED ON OBSERVED TRENDS...HAVE NARROWED THE GAP BETWEEN INITIAL PRECIPITATION AND SECOND ROUND IMPACTING THE REGION. THIS WILL ALSO PLAY A ROLE IN INSTABILITY...WITH A NARROWER WINDOW FOR DESTABILIZATION. BASED ON RECENT HIGH RESOLUTION RUNS...IT IS STARTING TO LOOK LIKE MULTIPLE CLUSTERS OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA INSTEAD OF JUST ONE CLUSTER WITH THE SOUTHERN COUNTIES SEEING THE MOST AND STRONGEST ACTIVITY. IT SEEMS THAT THE SEVERE WEATHER THREAT IS A BIT LOWER THAN EARLIER THOUGHT WHILE THE THREAT FOR FLASH FLOODING IS A LITTLE HIGHER. GREATEST POTENTIAL FOR HAZARDOUS WEATHER WILL CONTINUE TO BE IN THE SOUTHWEST COUNTIES WITH DAMAGING STRAIGHT LINE WINDS AND FLASH FLOODING BEING THE PRIMARY THREATS. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... CONTINUED SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED AT TIMES GOING INTO THE OVERNIGHT HOURS...AS THE SHORTWAVE VERY SLOWLY MOVES ENE THROUGH THE OHIO VALLEY AND INTO THE SOUTHERN GREAT LAKES. UNTIL THE AXIS OF THIS WAVE HAS PASSED...PRECIPITATION WILL REMAIN POSSIBLE...THOUGH THE THREAT FOR ANY STRONG STORMS WILL LIKELY DIMINISH AFTER THIS EVENING. A NARROW RIDGE IS EXPECTED TO MOVE INTO THE AREA ON WEDNESDAY AND INTO WEDNESDAY NIGHT...WHICH 00Z MODELS HAVE COME INTO A LITTLE BETTER AGREEMENT ON...ALLOWING FOR A PERIOD OF LOWERED POPS. THIS WILL CHANGE AGAIN GOING INTO THURSDAY MORNING...IN ADVANCE OF A COLD FRONT...AND WITH THE OVERALL PATTERN SHIFTING AGAIN FROM RIDGING TO TROUGHING (AND HEIGHT FALLS OVER THE ILN CWA). FRONTAL TIMING ON THURSDAY APPEARS SLIGHTLY SLOWER THAN PREVIOUSLY ANTICIPATED...BUT WITH NO SIGNIFICANT CHANGES TO THE OVERALL SCENARIO. STRONGER WARM ADVECTION THIS TIME AROUND SHOULD ALLOW FOR TEMPERATURES TO INCREASE MORE SIGNIFICANTLY IN ADVANCE OF THE FRONT. THE MOIST PATTERN AND SLOW MOVEMENT OF THE FRONT ARE NOT HARBINGERS FOR SIGNIFICANT STRONG STORMS...BUT THERE WILL PROBABLY BE SOME LEVEL OF SEVERE THREAT TO CONTEND WITH ON THURSDAY. MUCH DRIER AIR IS FORECAST TO MOVE IN BEHIND THE FRONT...ALONG WITH A COOL DOWN OF AROUND 10 DEGREES FROM THURSDAY TO FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... WE WILL GET INTO A BRIEF PERIOD OF DRYING BEHIND THE FRONT ON FRIDAY AS TEMPERATURES RETURN TO MORE SEASONABLE READINGS IN THE UPPER 60S TO LOWER 70S. A NORTHWEST FLOW PATTERN ALOFT WILL THEN BE IN PLACE ACROSS THE REGION FOR THE WEEKEND...GRADUALLY TRANSITIONING TO MORE OF A ZONAL FLOW PATTERN THROUGH EARLY NEXT WEEK. A SERIES OF EMBEDDED WEAK DISTURBANCES WILL DROP DOWN ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY...AND THEN AGAIN SUNDAY NIGHT INTO MONDAY...BRINGING ADDITIONAL CHANCES FOR SHOWERS. BELOW NORMAL TEMPERATURE READINGS ARE EXPECTED THROUGH THE END OF THE LONG TERM PERIOD...WITH HIGHS GENERALLY IN THE 60S. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... A FRONTAL BOUNDARY WILL CONTINUE TO LIFT E/NE THROUGH THE FCST AREA THROUGH THE AFT AND EVE. SHOWERS WILL MOVE AHEAD OF THE BOUNDARY THROUGH ALL TAF SITES EXCEPT KCVG AND KLUK THROUGH 00Z. CONVECTION ALLOWING MODELS CONTINUE TO INDICATE SUBSEQUENT ROUNDS OF SHOWERS/THUNDERSTORMS MOVING INTO AREA THIS AFT AND EVE. MAIN CONCERN WITH THIS ACTIVITY WILL BE BRIEF REDUCTIONS IN VSBYS AND LOWERING OF CIGS IN HEAVIER SHRA/TSRA. INSTABILITY LOOKS TO BE MORE LIMITED FOR KDAY...KCMH...AND KLCK... ESPECIALLY CONSIDERING AFTERNOON CLOUD COVER AND PRECEDING PRECIPITATION. DID INCLUDE THUNDER FOR KCVG...AND KLUK... AS ENVIRONMENT WILL LIKELY DESTABILIZE ENOUGH FOR SECONDARY ACTIVITY. WINDS WILL GENERALLY BE SOUTHERLY THROUGH THE EVENING HOURS FOR ALL TERMINALS. AFTER 06Z... INSTABILITY WILL WANE AND FORCING WILL WEAKEN... THEREFORE EXPECT THAT SHRA/TS ACTIVITY WILL BECOME MORE SCATTERED AS IT SHIFTS SOUTH AND EAST OF ALL TERMINALS... ALLOWING FOR MVFR CIGS TO SETTLE INTO THE AREA. IFR CIGS ARE POSSIBLE TONIGHT... BUT CONFIDENCE IS NOT SUFFICIENT TO INCLUDE RIGHT NOW. SUFFICIENT LOW LEVEL MOISTURE WILL ALLOW FOR MVFR/IFR CIGS AND MIST BETWEEN 06Z AND 12Z WEDNESDAY ACROSS ALL TERMINALS. EXPECT THAT WINDS WILL BE LIGHT SOUTHWESTERLY THROUGH OVERNIGHT PERIOD. OUTLOOK...MVFR/IFR CEILINGS AND VISIBILITIES POSSIBLE WEDNESDAY MORNING. THUNDERSTORMS POSSIBLE THURSDAY INTO THURSDAY NIGHT. MVFR CIGS AND VSBYS WILL AGAIN BE POSSIBLE SATURDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HATZOS NEAR TERM... SHORT TERM...HATZOS LONG TERM...JGL AVIATION...KC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1012 AM EDT TUE MAY 10 2016 OHZ026-034-035-042>046-051>056-064-065-074-110900- HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI- CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD- HOCKING- 1012 AM EDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. INZ050-058-059-066-OHZ060>063-070>073-080>082-088-110900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-PREBLE-MONTGOMERY-GREENE- FAYETTE OH-BUTLER-WARREN-CLINTON-ROSS-HIGHLAND-ADAMS-PIKE-SCIOTO- 1012 AM EDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. AN INITIAL BAND OF SHOWERS...POSSIBLY WITH EMBEDDED THUNDERSTORMS...WILL MOVE ACROSS THE REGION THROUGH EARLY AFTERNOON. NO SEVERE WEATHER IS EXPECTED DURING THIS TIME PERIOD. ONE OR MORE CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL MOVE IN FROM THE WEST LATE THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY BECOME STRONG TO SEVERE...WITH DAMAGING STRAIGHT LINE WINDS BEING THE GREATEST THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. INZ073>075-080-KYZ089>100-OHZ077>079-110900- RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON- CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON- CLERMONT-BROWN- 1012 AM EDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY AND SOUTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. AN INITIAL BAND OF SHOWERS...POSSIBLY WITH EMBEDDED THUNDERSTORMS...WILL MOVE ACROSS THE REGION THROUGH EARLY AFTERNOON. NO SEVERE WEATHER IS EXPECTED DURING THIS TIME PERIOD. ONE OR MORE CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL MOVE IN FROM THE WEST LATE THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY BE SEVERE. DAMAGING STRAIGHT LINE WINDS ARE THE GREATEST THREAT. HOWEVER...LARGE HAIL AND ISOLATED TORNADOES CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
254 PM EDT TUE MAY 10 2016
INZ073>075-080-KYZ089-090-094-095-101945-
OHIO IN-SWITZERLAND IN-DEARBORN IN-RIPLEY IN-OWEN KY-CARROLL KY-
GRANT KY-GALLATIN KY-
254 PM EDT TUE MAY 10 2016
...A STRONG THUNDERSTORM WILL AFFECT OHIO...SWITZERLAND...
SOUTHWESTERN DEARBORN...SOUTHERN RIPLEY...NORTHWESTERN OWEN...
CARROLL...NORTHWESTERN GRANT AND GALLATIN COUNTIES UNTIL 345 PM
EDT...
AT 253 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BROOKSBURG...MOVING NORTHEAST AT 35 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
CARROLLTON...VEVAY...WARSAW...DILLSBORO...MOORES HILL...KENTUCKY SPEEDWAY...
PLEASANT...HARTFORD...GLENCOE...FAIRVIEW...GHENT...SANDERS...SPARTA...
PATRIOT...WORTHVILLE...PRESTONVILLE...BEAR BRANCH...MARKLAND...BRAYTOWN
AND ABERDEEN.
THIS INCLUDES I-71 IN KENTUCKY BETWEEN MILE MARKERS 39 AND 68.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3912 8509 3892 8487 3890 8487 3890 8485
3870 8463 3858 8508 3859 8507 3858 8521
3863 8523 3874 8533 3874 8526 3869 8520
3891 8520 3891 8544 3892 8545
TIME...MOT...LOC 1853Z 240DEG 29KT 3878 8529
KCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
316 PM EDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND DMG CARROLLTON 38.68N 85.16W
05/10/2016 CARROLL KY LAW ENFORCEMENT
1 TREE DOWN PARTIALLY BLOCKING A STREET.
&&
BCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
323 PM EDT TUE MAY 10 2016
OHZ080>082-102000-
PIKE OH-HIGHLAND OH-ADAMS OH-
323 PM EDT TUE MAY 10 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PIKE...SOUTHEASTERN
HIGHLAND AND NORTHEASTERN ADAMS COUNTIES UNTIL 400 PM EDT...
AT 323 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR KINCAID
SPRINGS...MOVING EAST AT 30 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
KINCAID SPRINGS...PIKE LAKE...SINKING SPRING...IDAHO...ELM GROVE...POPLAR
GROVE AND SMOKY CORNERS.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3909 8343 3919 8322 3919 8318 3903 8306
3900 8341
TIME...MOT...LOC 1923Z 250DEG 24KT 3906 8335
KCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
328 PM EDT TUE MAY 10 2016
INZ074-075-080-KYZ090>093-095-096-OHZ077-102015-
OHIO IN-SWITZERLAND IN-DEARBORN IN-CAMPBELL KY-PENDLETON KY-BOONE KY-
GRANT KY-KENTON KY-GALLATIN KY-HAMILTON OH-
328 PM EDT TUE MAY 10 2016
...A STRONG THUNDERSTORM WILL AFFECT OHIO...NORTHEASTERN
SWITZERLAND...CENTRAL DEARBORN...SOUTHERN CAMPBELL...NORTHERN
PENDLETON...BOONE...NORTHERN GRANT...KENTON...EASTERN GALLATIN AND
WESTERN HAMILTON COUNTIES UNTIL 415 PM EDT...
AT 328 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR RISING
SUN...MOVING EAST AT 30 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
CINCINNATI...COVINGTON...FLORENCE...INDEPENDENCE...ERLANGER...HARRISON...
EDGEWOOD...ELSMERE...CHEVIOT...FORT MITCHELL...VILLA HILLS...HIGHLAND
HEIGHTS...TAYLOR MILL...FORT WRIGHT...LAWRENCEBURG...GREENDALE...LUDLOW...
CRESCENT SPRINGS...AURORA AND WALTON.
THIS INCLUDES THE FOLLOWING INTERSTATES...
I-71 IN KENTUCKY BETWEEN MILE MARKERS 65 AND 77.
I-74 IN OHIO BETWEEN MILE MARKERS 1 AND 13.
I-75 IN KENTUCKY BETWEEN MILE MARKERS 160 AND 190.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3910 8510 3931 8476 3930 8473 3879 8425
3867 8471 3908 8511
TIME...MOT...LOC 1928Z 250DEG 28KT 3894 8498
KCThe Cincinnati radar (KILN), 65 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was knocked down near the intersection of Ohio Routes 772 and 124.
A tree was downed at the corner of Oak and May Streets.
A few power poles were downed along Salem Road.
Several trees were downed in the Hillsboro area. Power lines were also downed on Woodland Drive.
Several trees were downed across the county, including on Carrs Run Road, Harris Road, Wakefield Mound Road and Coal Dock Road.
A large tree fell onto a house.
One large tree was downed onto power lines along Slab Run Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623990, 623992, 623996, 623997, 623998, 623999, 624000, 624001.